Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 26, 2016, 8:53 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2016, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 27, 2016, 12:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:42 PM CDT | FLASH FLOOD | Herndon, KS | ZERO VISIBILITY IN FOG REPORTED FROM HERNDON TO 3 MILES WEST OF HERNDON. SIX INCHES OF WATER RUNNING ACROSS THE ROAD. DITCHES ABOUT 3 FEET DEEP FULL OF HAIL. LOOKS LIKE IT SNOWED IN PLACES. |
| Aug 26, 10:18 PM CDT | FLASH FLOOD | Oberlin, KS | CITY OF OBERLIN REPORTED FLOODING. CITY CREWS ARE ADDRESSING THE FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
620 WGUS53 KGLD 270153 FFWGLD KSC039-153-270545- /O.NEW.KGLD.FF.W.0051.160827T0153Z-160827T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 853 PM CDT FRI AUG 26 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... DECATUR COUNTY IN NORTHWESTERN KANSAS... RAWLINS COUNTY IN NORTHWESTERN KANSAS... * UNTIL 1245 AM CDT * AT 846 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING WEST OF HERNDON WHERE UP TO 6 INCHES OF WATER WAS FLOWING OVER COUNTY ROADS. FLASH FLOODING IS ALREADY OCCURRING. THE POSSIBILITY OF FLASH FLOODING EXISTS ELSEWHERE ACROSS EASTERN RAWLINS AND WESTERN DECATUR COUNTIES WHERE RADAR ESTIMATED MAXIMUM RAINFALL AMOUNTS BETWEEN 1.5 AND 2.0 INCHES WAS INDICATED. HAIL WITH A DEPTH OF UP TO SEVERAL INCHES WAS ALSO REPORTED AROUND THE ATWOOD AND HERNDON AREAS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OBERLIN...ATWOOD...HERNDON...LUDELL...DRESDEN...KANONA AND TRAER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4000 10039 3958 10033 3958 10116 4000 10118 $$ LOCKHART
1 follow-up statement
834 WGUS73 KGLD 270543 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1243 AM CDT SAT AUG 27 2016 KSC039-153-270546- /O.EXP.KGLD.FF.W.0051.000000T0000Z-160827T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DECATUR KS-RAWLINS KS- 1243 AM CDT SAT AUG 27 2016 ...THE FLASH FLOOD WARNING FOR DECATUR AND RAWLINS COUNTIES WILL EXPIRE AT 1245 AM CDT... THE HEAVY RAIN OBSERVED EARLIER THIS EVENING HAS MOVED WELL OUT OF THE AREA AND MOST OF THE WATER HAS FOUND ITS WAY INTO THE STREAM CHANNELS. SOME PONDING OF WATER AND WITHIN CHANNEL RISES MAY STILL OCCUR OVERNIGHT, BUT FLASH FLOODING OF ROADWAYS AND OTHER LOW LYING AREAS IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND DO NOT ATTEMPT TO DRIVE THROUGH AREAS COVERED BY WATER, WHICH CAN BE ESPECIALLY DANGEROUS AT NIGHT. LAT...LON 4000 10039 3958 10033 3958 10116 4000 10118 $$ LOCKHART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 7:08 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 26, 7:08 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 608 PM MDT FRI AUG 26 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 1142 AM MDT Fri Aug 26 2016 17Z Water Vapor Imagery and RAP analysis indicated two short wave troughs approaching the area...one system approaching from the Texas panhandle while the second was currently moving to the east over northwest Colorado. The latter trough will likely be the primary trigger for precipitation chances this afternoon and evening. Thunderstorm chances will be the primary concern as expected forcing has been slower than expected...resulting in a significant delay in precipitation onset across the CWA. Last few scans of visible satellite show an increase in cumulus ahead of short wave trough and its sfc reflection...and imagine this more widespread convective initiation will develop over next 2 hours. How far east things get remain in question...and have a few doubts if storms will make a great eastward push...or build south along instability gradient and into stronger low level waa. Do not really have a favored solution at this point but will trend PoPs this evening to more of a compromise unless data leading to a more preferred solution presents itself. Otherwise as storms end across the area may see a brief period of clearing...but with favorable humidity profiles expect fog and stratus to develop during the overnight hours. .LONG TERM...(Saturday through Friday) Issued at 146 PM MDT Fri Aug 26 2016 Theta-e boundary will be draped across the CWA from southwest to northeast Saturday morning and will remain stationary through the day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg range along and southeast of this boundary will allow thunderstorm development mainly during the afternoon and will focus in the eastern and southeastern portions of the CWA where instability is the highest. Deep layer shear is modest and severe thunderstorms, if any, will be isolated. Southwest flow aloft becomes southerly as we head into Sunday. The theta-e boundary will pull northwestward, allowing moisture to be advected into the region through the afternoon along the western flank of a broad area of high pressure. Could see showers and thunderstorms form once more as instability will be enough to allow afternoon/evening convective development along a shortwave, especially in eastern portions of the CWA. PoPs remain in the forecast on Monday with high pressure to the east/southeast and H5 low pressure just off the northwest Pacific coast. Pattern remains in place on Tuesday and into early Wednesday, keeping PoPs in the forecast mainly for eastern portions of the CWA. High pressure builds into the region on Thursday and Friday with dry weather expected both days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 526 PM MDT Fri Aug 26 2016 Scattered thunderstorms will move across the MCK and GLD TAF sites between 01z-03Z bringing MVFR conditions and possible heavy rain to the TAF sites. Skies will become VFR by 06Z with skies clearing behind the storms. With clear skies and plenty of low level moisture along with light winds, there is a possibility of fog and low clouds developing at both sites between 09Z and 16Z. Have confined the development of fog and low ceilings to a more brief time period between 10Z-14Z where intermittent IFR to LIFR conditions will be present. After 16Z, expect VFR conditions through the remainder of the TAF period at MCK and GLD. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...TL AVIATION...LOCKHART
Hazardous weather outlook, Aug 26, 11:51 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT FRI AUG 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10 PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY DOWNPOURS. PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES BELOW ONE MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING BEFORE DISSIPATING BY THE LATE MORNING HOURS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.
In the hours before
Special weather statement, Aug 26, 6:18 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM CDT FRI AUG 26 2016 KSZ001-002-270000- CHEYENNE KS-RAWLINS KS- 618 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM CDT... AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS...BIRD CITY...MCDONALD AND WHEELER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3992 10131 3965 10134 3968 10205 3994 10205 TIME...MOT...LOC 2318Z 274DEG 20KT 3981 10177 LOCKHART
Special weather statement, Aug 26, 6:41 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 641 PM CDT FRI AUG 26 2016 KSZ014-028-270000- LOGAN KS-THOMAS KS- 641 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND NORTHEASTERN LOGAN COUNTIES UNTIL 700 PM CDT... AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONUMENT...OR 10 MILES WEST OF OAKLEY...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKLEY...MONUMENT AND MINGO. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 62 AND 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3917 10120 3931 10091 3907 10082 3902 10108 TIME...MOT...LOC 2341Z 241DEG 9KT 3912 10105 LOCKHART
Local storm report, Aug 26, 7:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL WESKAN 38.86N 101.96W
08/26/2016 E0.50 INCH WALLACE KS TRAINED SPOTTER
&&
BWARRENSpecial weather statement, Aug 26, 7:44 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT FRI AUG 26 2016 KSZ027-028-041-042-270130- WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS- 644 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE... NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AT 644 PM MDT/744 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WALLACE...OR 8 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALLACE. LAT...LON 3877 10177 3893 10172 3888 10128 3854 10144 TIME...MOT...LOC 0044Z 293DEG 19KT 3882 10164 LOCKHART
Local storm report, Aug 26, 7:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 WNW ATWOOD 39.84N 101.13W
08/26/2016 M0.50 INCH RAWLINS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, Aug 26, 8:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT FRI AUG 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL HERNDON 39.91N 100.79W
08/26/2016 E1.75 INCH RAWLINS KS TRAINED SPOTTER
WINDOWS BROKEN FROM WIND DRIVEN HAIL.
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 32 min |
| Aug 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
| Aug 26, 7:44 PM CDT | Special Weather Statement | GLD | Wallace | 46 min |
| Aug 26, 7:50 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 40 min |
| Aug 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 45 min |
| Aug 26, 9:14 PM CDT | Special Weather Statement | GLD | Norton | 46 min |
| Aug 26, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 41 min |
| Aug 26, 9:24 PM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| Aug 26, 9:46 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 3 hr |
| Aug 27, 4:35 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more | 7 hr |
| Aug 27, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 45 min |
| Aug 27, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Aug 27, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.